Missouri, 2010

Flash Flood in Missouri, July 11, 2010

July 11, 2010 · NWS PAH · 1 event in 1 county or zone

A seasonably strong upper level jet streak extended from the central Rockies into the Ozark Mountains, to the immediate south of a well-defined shortwave trough translating east-southeastward through the Lower Missouri Valley. This shortwave trough moved east through the Mid-Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A seasonably strong upper level jet streak extended from the central Rockies into the Ozark Mountains, to the immediate south of a well-defined shortwave trough translating east-southeastward through the Lower Missouri Valley. This shortwave trough moved east through the Mid-Mississippi Valley. An associated weak surface low accompanied the upper system eastward. Numerous thunderstorms with torrential rain developed during the heat of the afternoon over Wayne County, resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 11, 2:24 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 11, 2:24 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
324 PM CDT SUN JUL 11 2010

.SHORT TERM...

CLOUDINESS HAS INCREASED TODAY OVER MOST OF THE REGION...EXCEPT IN
MOST OF SERN MO WHERE SOME SHWRS/TSTMS HAVE PUT OUT SOME OUTFLOW
BOUNDARIES. THIS INSOLATION COULD HELP TO MAINTAIN DESTABILIZATION
IN THAT AREA...INDICATED BY LAPS TO BE IN EXCESS OF 3500 J/KG. A
CONVECTIVE COMPLEX HEADING THROUGH CENTRAL MISSOURI WITH SOME SVR
STORMS MAY AFFECT WRN PARTS OF OUR REGION BY LATE THIS AFTN. ATTM
IT APPEARS MOST OF THE STRONG TO SVR CONVECTION...IF IT OCCURS...WILL FIRE
ALONG A BAROCLINIC ZONE DRAPED ACROSS NRN PARTS OF SERN MO.

MEANWHILE...SHWRS AND TSTMS WILL CONTINUE TO BECOME MORE NUMEROUS
THROUGH TONIGHT FROM WEST TO EAST ACROSS THE PAH FCST AREA AS A
UPPER LEVEL JET MAX/MID LEVEL TROF COMBINES WITH LOW LEVEL MOIST
ADVECTION OVER THE REGION. THE MODELS APPARENTLY WERE TOO SLOW
WITH THIS INITIAL SYSTEM YESTERDAY AND HAVE NOW CAUGHT UP. THERE
SHOULD BE A LULL ON MON BETWEEN SYSTEMS. A COLD FRONT MAY MAKE IT
PARTIALLY INTO OUR REGION FROM THE NORTH ON MONDAY. IT COULD PROVIDE
SOME FORCING FOR DEEP MOIST CONVECTION IN PARTS OF THE REGION. WINDS
TURN BACK TO THE SOUTH LATE MONDAY AHEAD OF A SECOND...SLIGHTLY
DEEPER MID LEVEL SHRTWV AND LOWER PRESSURE AT THE SFC. RAINFALL
RETURNS FROM THE SW ON MON NIGHT AND IS LIKELY ON TUE EVERYWHERE.
SOME HEAVY RAINFALL RATES ARE POSSIBLE TUE. THE SYSTEM SHOULD
RAPIDLY DEPART TUE NIGHT TOWARD THE EAST. SVR WX POTENTIAL SEEMS
LIMITED WITH THE SECOND SYSTEM ATTM.

.LONG TERM.../WEDNESDAY THRU SUNDAY/

UNSETTLED PATTERN EXPECTED TO CONTINUE FOR WEDNESDAY AND BEYOND.
BOTH ECMWF AND GFS SHOW ON AND OFF CHANCES OF SHOWERS AND STORMS
THROUGH THE EXTENDED...THOUGH RARELY AT THE SAME TIME. DECIDED TO
GO WITH PERSISTENCE...KEEPING MAINLY AFTERNOON INTO EARLY EVENING
SLIGHT CHANCE POPS EVERY DAY. ONLY MINOR CHANGES MADE TO GOING
TEMPS BASED ON LATEST MEX GUIDANCE...WITH TEMPS REMAINING A LITTLE
ABOVE SEASONAL NORMALS.

&&

.AVIATION...
VFR CONDITIONS EXPECTED AS ISOLATED TO SCATTERED SHRA/TSTMS DEVELOP
THROUGH THE AFTERNOON.  ACTIVITY SHOULD LINGER UNTIL AROUND 05Z AT
KCGI AND KPAH...AND UNTIL AROUND 10Z KEVV AND KOWB.  WITH SCATTERED
NATURE OF CONVECTION...WILL JUST KEEP CB MENTION AND/OR VCTS IN TAFS
UNTIL MORE ORGANIZED ACTIVITY HEADS TOWARD A TAF SITE.  WINDS WILL
BE FROM THE SOUTHWEST AT 5 TO 10 KTS...WITH HIGHER GUSTS NEAR
STORMS.  LOW VFR CONDITIONS EXPECTED LATE TONIGHT BEFORE SHRA/TSTMS
REDEVELOP LATE MORNING/EARLY AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...DAB
LONG TERM/AVIATION...RST
Hazardous weather outlook, Jul 11, 3:11 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
411 PM CDT SUN JUL 11 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-122115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
411 PM CDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION TONIGHT.
SEVERE STORMS ARE POSSIBLE INTO THIS EVENING WITH LARGE HAIL AND
DAMAGING WINDS...MAINLY ACROSS SOUTHEAST MISSOURI...AND ALONG AND
WEST OF A LINE FROM PINCKNEYVILLE ILLINOIS...TO SHAWNEETOWN...TO
MARION KENTUCKY...TO MURRAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH SATURDAY. THE
MOST LIKELY PERIOD TO EXPERIENCE THUNDERSTORMS IS MONDAY INTO
TUESDAY. AFTER THAT...MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE POSSIBLE THE REST OF THE WEEK. ORGANIZED SEVERE WEATHER IS NOT
EXPECTED. LOCALLY HEAVY RAINFALL WILL BE THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS EVENING ACROSS SOUTHEAST
MISSOURI...AND AREAS OF SOUTHERN ILLINOIS AND WEST KENTUCKY ALONG
AND WEST OF A LINE FROM PINCKNEYVILLE...TO SHAWNEETOWN...TO MARION
KENTUCKY...TO MURRAY.

RST

In the hours before

Local storm report, Jul 11, 2:48 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             MARION                  37.73N 88.94W
07/11/2010  E1.75 INCH       WILLIAMSON         IL   LAW ENFORCEMENT

            SEVERAL POWER POLES DOWN IN THE MARION HERRIN AND
            JOHNSTON CITY AREAS. NUMEROUS PEOPLE WITHOUT POWER.

&&

KELLYH

The radar

The Paducah radar (KPAH), 152 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
July 11, 5:33 PM CST to 7:00 PM CST
Where
Wayne County, 0.94 mi W of Old Greenville to 3.03 mi SE of Silva
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.102, -90.487

U.S. Highway 67 was flooded in several places. Widespread flooding was observed on area roadways across the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243250.